Alert archive / West Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 13, NWS Baltimore/Washington

May 27, 2010Rockingham County, Virginia; Grant County, Hardy County, Pendleton County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at May 27, 2010, 5:51 PM EDT for Rockingham County, Virginia; Grant County, Hardy County, Pendleton County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2010, 5:51 PM EDT (21:51 UTC)
Expired
May 27, 2010, 7:59 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Rockingham County, VA, Grant County, WV, Hardy County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 170 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WGUS51 KLWX 272151
FFWLWX
VAC165-WVC023-031-071-280045-
/O.NEW.KLWX.FF.W.0013.100527T2151Z-100528T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
551 PM EDT THU MAY 27 2010

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PENDLETON COUNTY IN EASTERN WEST VIRGINIA...
  SOUTHWESTERN HARDY COUNTY IN EASTERN WEST VIRGINIA...
  NORTHWESTERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA...
  SOUTHWESTERN GRANT COUNTY IN EASTERN WEST VIRGINIA...

* UNTIL 845 PM EDT

* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 11 MILES SOUTH OF UPPER TRACT...
  OR 33 MILES SOUTHWEST OF MOOREFIELD...MOVING NORTHEAST AT 10 MPH.  
  RAINFALL RATES OVER ONE INCH PER HOUR ARE EXPECTED WITH THIS       
  STORM. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS 
  EVENING. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE UPPER TRACT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3867 7963 3868 7961 3879 7952 3884 7954
      3888 7950 3890 7946 3893 7946 3892 7938
      3897 7934 3874 7889 3843 7913 3848 7923
      3842 7930 3856 7955 3860 7964

$$


BJL
2 follow-up statements
216 
WGUS71 KLWX 272233
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
633 PM EDT THU MAY 27 2010

VAC165-WVC023-031-071-280045-
/O.CON.KLWX.FF.W.0013.000000T0000Z-100528T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENDLETON WV-HARDY WV-ROCKINGHAM VA-GRANT WV-
633 PM EDT THU MAY 27 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
SOUTHWESTERN GRANT...NORTHWESTERN ROCKINGHAM...EXTREME SOUTHWESTERN
HARDY AND PENDLETON COUNTIES...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING RAINFALL RATES OVER ONE 
INCH PER HOUR. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UPPER TRACT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3876 7954 3879 7952 3881 7953 3887 7951
      3888 7950 3890 7946 3893 7946 3892 7938
      3897 7934 3874 7889 3847 7910

$$


BJL
946 
WGUS71 KLWX 272359
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
759 PM EDT THU MAY 27 2010

VAC165-WVC023-031-071-280009-
/O.CAN.KLWX.FF.W.0013.000000T0000Z-100528T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENDLETON WV-HARDY WV-ROCKINGHAM VA-GRANT WV-
759 PM EDT THU MAY 27 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
GRANT...NORTHWESTERN ROCKINGHAM...EXTREME SOUTHWESTERN HARDY AND
PENDLETON COUNTIES...

THE HEAVY SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR CENTRAL DISTRICT OF COLUMBIA AND MARYLAND AND
NORTHWESTERN VIRGINIA AND CENTRAL WEST VIRGINIA.

LAT...LON 3876 7954 3879 7952 3881 7953 3887 7951
      3888 7950 3890 7946 3893 7946 3892 7938
      3897 7934 3874 7889 3847 7910

$$

JRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:51 PM EDT, 3 hours earlier.

Area forecast discussion, May 27, 2:51 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT THU MAY 27 2010

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA LATE THIS AFTERNOON FROM THE
EAST. THE BOUNDARY WILL PASS THROUGH TONIGHT INTO FRIDAY. SHOWERS
AND THUNDERSTORMS ARE LIKELY NEAR THE BOUNDARY DURING THIS TIME.
HIGH PRESSURE WILL SLOWLY BUILD OVER THE MID-ATLANTIC DURING THE
WEEKEND BEFORE ANOTHER COLD FRONT PASSES THROUGH TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THE WASHINGTON AND
BALTIMORE METROPOLITAN AREAS...LOWER SOUTHERN MARYLAND...AND
PORTIONS OF NORTHERN AND CENTRAL VIRGINIA THROUGH 9 PM.

UPPER-LEVEL RIDGE OF HIGH PRESSURE OVER THE REGION WILL CONTINUE TO
BREAK DOWN TONIGHT AS AN UPPER-LEVEL DISTURBANCE APPROACHES FROM THE
NORTHWEST.

A BACKDOOR COLD FRONT CURRENTLY MOVING INTO THE THE DELMARVA
PENINSULA THIS AFTERNOON WILL MOVE THROUGH THE METROPOLITAN AREAS
THIS EVENING BEFORE STALLING OUT NEAR THE SHENANDOAH VALLEY
OVERNIGHT. HOT AND HUMID CONDITIONS ARE IN PLACE WITH TEMPERATURES
THIS AFTERNOON IN THE UPPER 80S AND LOWER 90S ACROSS MOST LOCATIONS.
THE HOT AND HUMID CONDITIONS HAVE LED TO HIGH AMOUNTS OF
INSTABILITY. LATEST MESOANALYSIS INDICATES AROUND 2500 J/KG OF
MLCAPE ACROSS THE REGION THIS AFTERNOON. DESPITE A RELATIVELY STRONG
CAP...THE BACKDOOR COLD FRONT WILL ACT AS A TRIGGER TO INITIATE
CONVECTION LATE THIS AFTERNOON INTO THIS EVENING ACROSS THE
BALTIMORE/WASHINGTON METROPOLITAN AREAS.

A CU FIELD HAS DEVELOPED OVER THE POTOMAC HIGHLANDS INTO THE
SHENANDOAH VALLEY THIS AFTERNOON AND RADAR IMAGERY IS SHOWING
ISOLATED SHOWERS/T-STORMS AS WELL. TERRAIN CIRCULATION WILL ACT AS A
TRIGGER FOR ISOLATED/SCATTERED CONVECTION LATE THIS AFTERNOON INTO
THIS EVENING ACROSS THIS AREA.

DESPITE LIMITED SHEAR PROFILES...HIGH AMOUNTS OF INSTABILITY WILL
LEAD THE THREAT OF DAMAGING WINDS AND LARGE HAIL LATE THIS AFTERNOON
INTO THIS EVENING IN ANY CONVECTION THAT DOES DEVELOP.

CONVECTION WILL INCREASE IN COVERAGE AREA TONIGHT AS THE BOUNDARY
SLOWLY SHIFTS WESTWARD THROUGH THE REST OF THE AREA. STEEP MID-
LEVEL LAPSE RATES SUGGEST THAT THERE WILL BE A THREAT FOR SEVERE
T-STORMS WELL INTO TONIGHT DESPITE THE LOSS OF DAYTIME HEATING.
GIVEN THE LIGHT STEERING FLOW AND HIGH AMOUNTS OF
INSTABILITY...STORMS WILL BE CAPABLE OF PRODUCING HEAVY AMOUNTS OF
RAIN IN A SHORT PERIOD OF TIME. A FLASH FLOOD WATCH IS IN EFFECT FOR
ALL LOCATIONS EAST OF THE BLUE RIDGE MOUNTAINS WHERE PRECIPITABLE
WATERS WILL BE HIGHEST.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
THE BOUNDARY WILL REMAIN STALLED OUT OVER CENTRAL VIRGINIA UP NORTH
INTO WESTERN MARYLAND FRIDAY. AN UPPER-LEVEL DISTURBANCE WILL PASS
THROUGH THE REGION IN A NORTHWEST FLOW ALOFT. AN ABUNDANT AMOUNT OF
MOISTURE WILL REMAIN OVER THE REGION. MORE SHOWERS AND THUNDERSTORMS
ARE EXPECTED WITH THE MOST WIDESPREAD PRECIPITATION EXPECTED NEAR
AND TO THE WEST OF THE BOUNDARY.

A LIGHT STEERING FLOW WILL COMBINE WITH THE DEEP MOISTURE CAUSING A
CONCERN FOR FLASH FLOODING MAINLY ACROSS CENTRAL VIRGINIA INTO
EASTERN WEST VIRGINIA AND WESTERN MARYLAND. A FLASH FLOOD WATCH WILL
HAVE TO BE CONSIDERED FOR THIS AREA.

THERE MAY BE ENOUGH INSTABILITY AHEAD OF THE FRONT FOR POSSIBLE
SEVERE THUNDERSTORMS LATE FRIDAY MORNING AND FRIDAY AFTERNOON TO THE
WEST OF THE BOUNDARY. THE PRIMARY THREAT WOULD BE HAIL DUE TO THE
BULK OF THE INSTABILITY BEING IN THE MID-LEVELS OF THE ATMOSPHERE.

MAX TEMPS WILL BE MUCH COOLER FRIDAY DUE TO EXTENSIVE CLOUD COVER
AND PRECIPITATION. MAX TEMPS WILL BE IN THE 70S ACROSS MOST
LOCATIONS.

FRONTAL BOUNDARY WILL SLIDE THROUGH THE SOUTHERN APPALACHIANS FRIDAY
NIGHT. WILL STILL HAVE CONVECTION OCCURRING DURING THE EVENING
HOURS...WHICH MAY BE SEVERE AND/OR HEAVY MAINLY ACROSS THE SOUTHERN
PORTION OF THE CWA.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGH PRESSURE STARTS TO BUILD IN FROM THE NORTH ON SATURDAY...BUT WE
STILL MAY HAVE SOME LINGERING CONVECTION ESPECIALLY ACROSS THE
SOUTHERN PORTION OF THE CWA ON SATURDAY SO HAVE CONTINUE LOW POPS
ALTHOUGH IT WILL LIKELY BE MORE OF THE SHOWER VARIETY THAN THUNDER.

HIGH PRESSURE HAS A BETTER CHANCE OF BRINGING DRY CONDITIONS ON
SUNDAY...BUT THIS MAY BE BRIEF AS IT MOVES OFF THE COAST ON MONDAY
AND MODELS SHOW A COLD FRONT APPROACHING FROM THE WEST. TIMING OF
THE FRONT SUGGESTS TUESDAY/TUESDAY NIGHT WILL HAVE A BETTER CHANCE
OF THUNDERSTORMS THAN MONDAY...WITH MONDAY PERHAPS MAINLY BEING
TERRAIN INITIATED STORMS. WILL HAVE TO DETERMINE HOW FAR SOUTH THE
FRONT GETS DURING THE MID WEEK. WE ARE GETTING INTO THE TIME OF YEAR
WHEN CLEAN PASSAGES BECOME HARDER TO COME BY...AND IT POSSIBLE THE
BOUNDARY STALLS OUT OVER OR JUST SOUTH OF THE AREA ON WEDNESDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO THIS EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND TORRENTIAL DOWNPOURS. THE BEST CHANCE FOR CONVECTION
WILL BE ACROSS KBWI...KMTN LATE THIS AFTERNOON INTO THIS
EVENING...AND THEN ACROSS THE REST OF THE TERMINALS LATER THIS
EVENING.

A COLD FRONT WILL MOVE INTO THE AREA THIS EVENING BEFORE STALLING
OUT NEAR EASTERN WEST VIRGINIA INTO CENTRAL VIRGINIA LATE TONIGHT
AND FRIDAY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THIS
TIME. THE BEST CHANCE FOR THUNDERSTORMS LATE TONIGHT AND FRIDAY WILL
BE ACROSS KCHO AND KMRB CLOSER TO THE BOUNDARY.

LOW CLOUDS WILL BRING POSSIBLE IFR CONDITIONS BEHIND THE COLD FRONT
WITH CIGS BELOW 1KFT. MVFR/IFR CONDITIONS ARE ALSO POSSIBLE IN ANY
CONVECTION THAT DOES DEVELOP THROUGH FRIDAY.

EXPECT CONVECTION...AND ASSOCIATED FLIGHT RESTRICTIONS INTO FRIDAY
EVENING. EVEN AFTER CONVECTION GENERALLY ENDS FRIDAY
NIGHT...MVFR/IFR FLIGHT RESTRICTIONS IN LINGERING LOW CLOUDS/FOG ARE
LIKELY SATURDAY MORNING. HIGH PRESSURE BUILDS IN OVER THE WEEKEND.

&&

.MARINE...
A COLD FRONT WILL PASS THROUGH THE WATERS THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO TONIGHT AS THE
BOUNDARY PASSES THROUGH. DAMAGING WINDS...LARGE HAIL...AND
TORRENTIAL DOWNPOURS MAY ACCOMPANY THE STORMS. SPECIAL MARINE
WARNINGS MAY BE WARRANTED.

MORE SHOWERS ARE EXPECTED THROUGH FRIDAY BEHIND THE FRONT ALONG WITH
LOW CLOUDS. A PRESSURE SURGE BEHIND THE FRONT WILL BRING SCA WIND
GUSTS FRIDAY AFTERNOON ACROSS THE CHESAPEAKE BAY.

CONVECTION SHOULD WANE FRIDAY NIGHT...AS A BOUNDARY SETTLES SOUTH OF
THE WATERS. HIGH PRESSURE BUILDS OVER THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ004>007-009>011-
     013-014-016>018.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ036>040-042-
     050>057-501-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON TO 8 PM EDT FRIDAY FOR
     ANZ530>534-538>543.

&&

PRODUCTS...LASORSA/PELOQUIN
Hazardous weather outlook, May 27, 1:46 PM EDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT THU MAY 27 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
146 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE ENTIRE
AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WCNLWX/ FOR
FURTHER DETAILS. THE PRIMARY THREAT FOR SEVERE THUNDERSTORMS WILL
BE DAMAGING WIND AND LARGE HAIL. THE THREAT FOR SEVERE
THUNDERSTORMS WILL CONTINUE THROUGH LATE THE EVENING.

THUNDERSTORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL. GIVEN LOW
FLASH FLOOD GUIDANCE ACROSS THE AREA...A FLASH FLOOD WATCH IS IN
EFFECT LATE THIS AFTERNOON THROUGH TONIGHT. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FRIDAY AFTERNOON THROUGH
FRIDAY NIGHT FOR PORTIONS OF THE MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN SUPPORT OF SEVERE WEATHER LIKELY WILL BE
NEEDED THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
146 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTH-CENTRAL
MARYLAND AS WELL AS PORTIONS OF NORTHERN AND CENTRAL VIRGINIA
THROUGH 9 PM. PLEASE REFER TO THE LATEST HAZARD PRODUCT
/WCNLWX/ FOR FURTHER DETAILS. THE PRIMARY THREAT FOR SEVERE
THUNDERSTORMS WILL BE DAMAGING WIND AND LARGE HAIL. THE THREAT FOR
SEVERE THUNDERSTORMS WILL CONTINUE THROUGH LATE THIS EVENING.

THUNDERSTORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL. GIVEN LOW
FLASH FLOOD GUIDANCE...A FLASH FLOOD WATCH IS IN EFFECT FOR
LOCATIONS EAST OF THE BLUE RIDGE MOUNTAINS LATE THIS AFTERNOON
THROUGH TONIGHT. PLEASE REFER TO THE LATEST HAZARD MESSAGE
/FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY FOR
PORTIONS OF CENTRAL VIRGINIA. ANY STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WIND GUSTS AND LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN SUPPORT OF SEVERE WEATHER LIKELY WILL BE
NEEDED THIS AFTERNOON AND EVENING AND AGAIN ON FRIDAY.

In the hours before

Special weather statement, May 27, 3:47 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT THU MAY 27 2010

VAZ021-WVZ054-272015-
HIGHLAND VA-PENDLETON WV-
347 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORMS TO AFFECT HIGHLAND AND PENDLETON COUNTIES...

AT 347 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTH OF CHERRY GROVE TO 4 MILES WEST OF
NEW HAMPDEN...MOVING SOUTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3852 7967 3856 7968 3860 7964 3862 7964
      3871 7959 3868 7927 3839 7947 3843 7969
      3846 7970 3850 7970
TIME...MOT...LOC 1947Z 293DEG 5KT 3860 7953 3848 7962

JRK
Special weather statement, May 27, 3:49 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT THU MAY 27 2010

VAZ021-025-WVZ054-272015-
HIGHLAND VA-PENDLETON WV-AUGUSTA VA-
349 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORMS TO AFFECT HIGHLAND...PENDLETON AND AUGUSTA
COUNTIES...

AT 349 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTH OF PALO ALTO...MOVING SOUTH AT 5 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE HAIL AND WIND GUSTS OF 40 MPH CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3825 7924 3827 7948 3848 7940 3847 7922
TIME...MOT...LOC 1949Z 006DEG 6KT 3836 7936

JRK
Local storm report, May 27, 5:16 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
516 PM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 ENE WEST AUGUSTA      38.29N  79.24W
05/27/2010  E0.75 INCH       AUGUSTA            VA   PUBLIC

&&

EVENT NUMBER LWX1000291

JACKSON
Special weather statement, May 27, 5:24 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT THU MAY 27 2010

VAZ021-025-026-WVZ054-272200-
HIGHLAND VA-PENDLETON WV-AUGUSTA VA-ROCKINGHAM VA-
524 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORMS TO AFFECT HIGHLAND...PENDLETON...AUGUSTA AND
ROCKINGHAM COUNTIES...

AT 524 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRANDYWINE...MOVING SOUTH AT 10 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3846 7902 3840 7936 3861 7947 3870 7906
TIME...MOT...LOC 2124Z 345DEG 7KT 3861 7924

JRK
Special weather statement, May 27, 5:29 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT THU MAY 27 2010

MDZ009-VAZ053-272200-
MONTGOMERY MD-FAIRFAX VA-
529 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY AND FAIRFAX COUNTIES...

AT 528 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF NORTH POTOMAC...STATIONARY.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

HALF-INCH TO PENNY-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3908 7710 3894 7716 3904 7736 3906 7733
      3907 7736 3916 7723
TIME...MOT...LOC 2128Z 031DEG 1KT 3909 7721

JRK
Special weather statement, May 27, 5:34 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
534 PM EDT THU MAY 27 2010

WVZ054-272200-
PENDLETON WV-
534 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORMS TO AFFECT PENDLETON COUNTY...

AT 533 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF RIVERTON...MOVING NORTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

DIME-SIZE TO PENNY-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3879 7952 3884 7954 3889 7949 3890 7946
      3893 7944 3892 7938 3881 7922 3872 7933
      3866 7950 3874 7955
TIME...MOT...LOC 2133Z 220DEG 7KT 3877 7946

JRK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:15 AM EDTSmall Craft AdvisoryLWX42 hr
May 27, 3:20 AM EDTFlash Flood WatchLWXArlington, Culpeper, Fairfax, Fauquier, Greene, King George and 13 more24 hr
May 27, 2:38 PM EDTSpecial Weather StatementLWXHighland37 min
May 27, 2:50 PM EDTSpecial Weather StatementLWXHighland25 min
May 27, 3:12 PM EDTSpecial Weather StatementLWXHighland33 min
May 27, 3:49 PM EDTSpecial Weather StatementLWXHighland26 min
May 27, 3:55 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland50 min
May 27, 4:10 PM EDTSevere Thunderstorm WarningLWXHighland50 min
May 27, 4:14 PM EDTFlash Flood WarningLWXAugusta, Highland2 hr
May 27, 4:42 PM EDTSevere Thunderstorm WarningLWXAugusta48 min
May 27, 5:48 PM EDTSevere Thunderstorm WarningLWXRockingham42 min
May 27, 5:59 PM EDTSevere Thunderstorm WarningLWXFairfax22 min
May 27, 6:36 PM EDTSpecial Weather StatementLWXCity of Waynesboro24 min
May 27, 6:43 PM EDTSevere Thunderstorm WarningLWXRockingham47 min
May 27, 6:55 PM EDTSevere Thunderstorm WarningLWXRockingham, Shenandoah50 min
May 27, 7:28 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, Shenandoah, Warren47 min
May 27, 10:27 AM EDTSpecial Weather StatementLWXMorgan33 min
May 27, 2:47 PM EDTSpecial Weather StatementLWXGrant28 min
May 27, 3:47 PM EDTSpecial Weather StatementLWXPendleton28 min
May 27, 5:24 PM EDTSpecial Weather StatementLWXPendleton36 min
May 27, 5:34 PM EDTSpecial Weather StatementLWXPendleton26 min
May 27, 6:32 PM EDTSpecial Weather StatementLWXHardy43 min
May 27, 7:33 PM EDTSpecial Weather StatementLWXHardy27 min

Nearby

Flash Flood Warnings in West Virginia, 2010Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.